Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 371, NWS Tallahassee, FL

August 10, 2012Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 10, 2012, 10:39 AM EDT for Lanier County, Lowndes County, Georgia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2012, 10:39 AM EDT (14:39 UTC)
Expired
Aug 10, 2012, 11:09 AM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Lanier County, GA, Lowndes County, GA

What was reported inside it

TimeReportWhereRemark
Aug 10, 10:42 AM EDTTSTM WND DMG3 E Valdosta, GATRAFFIC LIGHT BLOWN DOWN ON INNER PERIMETER RD.
Aug 10, 10:45 AM EDTTSTM WND DMG6 Ne Valdosta, GATREE BLOWN DOWN AT MOORE RD OFF LAKELAND HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2115 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS52 KTAE 101439
SVRTAE
GAC173-185-101530-
/O.NEW.KTAE.SV.W.0371.120810T1439Z-120810T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1039 AM EDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LANIER COUNTY IN SOUTH CENTRAL GEORGIA...
  EASTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 1130 AM EDT

* AT 1037 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTH OF DASHER TO LAKE PARK...OR ALONG A LINE
  EXTENDING FROM VALDOSTA TO LAKE PARK...AND MOVING EAST AT 25 MPH.

TREES OR POWER LINES HAVE BEEN BLOWN DOWN IN 
JEFFERSON...BROOKS...AND LOWNDES COUNTIES WITH THESE STORMS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAYLOR...STOCKTON AND GREENWOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3084 8301 3084 8308 3081 8310 3079 8313
      3063 8313 3062 8314 3062 8318 3063 8324
      3092 8326 3098 8297 3087 8297
TIME...MOT...LOC 1439Z 263DEG 21KT 3087 8321 3062 8317

$$

42-DVD
1 follow-up statement
582 
WWUS52 KTAE 101509
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1109 AM EDT FRI AUG 10 2012

GAC173-185-101519-
/O.CAN.KTAE.SV.W.0371.000000T0000Z-120810T1530Z/
LOWNDES GA-LANIER GA-
1109 AM EDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANIER AND
EASTERN LOWNDES COUNTIES IS CANCELLED...

THE STORMS HAVE MOVED OUT OF THE WARNED AREA...SO THE WARNING HAS 
BEEN CANCELLED.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3084 8301 3084 8308 3081 8310 3079 8313
      3063 8313 3062 8314 3062 8318 3063 8324
      3092 8326 3098 8297 3087 8297
TIME...MOT...LOC 1509Z 253DEG 22KT 3101 8299 3070 8297

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:54 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 7:54 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
754 AM EDT Fri Aug 10 2012

.NEAR TERM [Through Tonight]...
Yet another early start to convection this morning, and as a
result we may see things play out in a similar fashion to the past
couple days. This would necessitate an increase in PoPs - mainly
in the morning hours - and that is what we have done with the
forecast early this morning. Most prominent arc of convection
extends from Liberty Co. WSW to near KPAM and then W to about 20NM
offshore of KDTS. General motion is to the ENE so PoPs were bumped
to 70-90% in the areas currently being affected as well as the
downstream corridor to the ENE in the 12-18z timeframe. The early
start to the storms may once again limit the diurnal temperature
range, and the temperature curve will be reassessed in an hour or
so once convective trends become more established. If we get
enough convective overturning in the morning hours, things may be
too stable in the afternoon for widespread thunderstorm coverage,
so PoPs were preliminarily cut back to 30-50% from 18-00z.

&&

.SHORT TERM [Saturday Through Sunday]...
The presence of above features will keep scattered convection
across CWA at least into the late eve. Additional shortwave energy
digging SEWD into base of upper trough will help sharpen it into
Saturday. This will drag front SEWD to reach Cntrl Ga and S/Cntrl
AL with pre-frontal trough bisecting our CWA. So expect another
wet day with even better chance of strong to isold severe storms
and continued threat of flooding. Then, axis will shift eastward
but with low drifting NWD and the front stalling by Sat eve, so
expect a smaller amplitude along with slowly decreasing POPs.
Then, noticeably lower POPs on Sunday with drier NWLY mid level
air and increasing subsidence beginning to impact our wrn areas by
Sat eve from W-E.

Expect 50-20% nw-se POP gradient tonight, 40-60% w-e pops on sat,
10-30% w-e sat night and 20-30% w-e pops on sun. with decreasing
clouds max temps will rise a degree or two each day into the low-mid
90s on Sunday.

&&

.LONG TERM [Sunday Night through Thursday]...
The overall mid/upper level pattern continues to show troughing
over the eastern third of the CONUS. However, the trough is
forecast to be less amplified than what we've seen this past week.
We may even see a brief period of nearly zonal flow late Wednesday
into Thursday. At the surface, high pressure will ridge westward
across the Gulf from the Atlantic with the axis staying south of
the local area. Time height cross sections show the mid level dry
air that filtered in on Sunday remaining over the region through
Tuesday before deep layer moisture returns once again. The lower
levels will remain moist with the resulting west to southwest
flow. This pattern will favor near to slightly below seasonal PoPs
Monday and Tuesday and near to above seasonal PoPs for the rest of
the work week. Max temps will be near to above average for the
entire extended period.

&&

.AVIATION [Beginning 12Z Friday]...
Scattered showers may impact the TLH..DHN and ECP terminals this
morning with some IFR and MVR possible. Otherwise, another day with
scattered to numerous convection with all sites receiving a tempo
group beginning either late morning or early afternoon. Winds will
be from the southwest around 10 knots this afternoon. On Saturday
the best chance for thunderstorms will be in the afternoon with IFR
and MVFR possible at all sites after 16z.

&&

.MARINE...
Winds will be out of the WSW around 10 knots and seas will generally
be 2 to 3 feet with some possible 4 foot seas in the offshore waters
west of Panama City. These seas are mainly left over swell from
Ernesto and should diminish after Saturday.

&&

.FIRE WEATHER...
Abundant low level moisture along with scattered to numerous daily
showers and thunderstorms will offset any fire weather concerns at
least into next week.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lamers/Barry
SHORT TERM...Block
LONG TERM...Barry
AVIATION...Bolden/Barry
MARINE...Block
FIRE WEATHER...Barry
Hazardous weather outlook, Aug 10, 7:55 AM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 AM EDT FRI AUG 10 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-110815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
755 AM EDT FRI AUG 10 2012 /655 AM CDT FRI AUG 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
FAIRLY WIDSEPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
MORNING ACROSS THE AREA...WITH A DIMINISHING TREND THIS AFTERNOON.
MORE SHOWERS AND STORMS MAY DEVELOP LATER TONIGHT...ESPECIALLY
ACROSS THE WEST. THE STORMS MAY PRODUCE HEAVY RAIN RATES...AND IF
THESE PERSIST FOR EXTENDED PERIODS OF TIME OVER CITIES OR URBANIZED
LOCATIONS...THEN SOME ISOLATED FLOODING COULD DEVELOP. OTHERWISE
GUSTY WINDS AND FREQUENT LIGHTNING ARE THE MAIN THREATS.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE PANHANDLE BEACHES ALONG
BAY...GULF...AND WALTON COUNTIES...AND A MODERATE RISK OF RIP
CURRENTS IN FRANKLIN COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY
WITH DECREASING CHANCES AND A MORE LIKELY RETURN TO A DRIER
PATTERN SUNDAY AND MONDAY BEFORE A RESUMPTION OF TYPICAL
SUMMERTIME PATTERN DURING THE MID WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08/BLOCK

In the hours before

Special weather statement, Aug 10, 7:29 AM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
729 AM EDT FRI AUG 10 2012

FLZ014-015-026-114-101215-
INLAND GULF FL-COASTAL GULF FL-INLAND FRANKLIN FL-LIBERTY FL-
729 AM EDT FRI AUG 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN...GULF
AND LIBERTY COUNTIES...

* UNTIL 815 AM EDT /715 AM CDT/

AT 624 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 17 MILES NORTHEAST OF MEXICO BEACH...OR NEAR
WEWAHITCHKA...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2997 8536 3017 8535 3020 8523 3020 8512
      3022 8511 3021 8510 3023 8508 3024 8508
      3025 8508 3034 8478 2989 8491
TIME...MOT...LOC 1129Z 258DEG 21KT 3010 8515

08-LAMERS
Special weather statement, Aug 10, 8:20 AM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 AM EDT FRI AUG 10 2012

FLZ017-027-101300-
LEON FL-INLAND WAKULLA FL-
820 AM EDT FRI AUG 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHWEST AND
CENTRAL LEON AND FAR NORTHERN WAKULLA COUNTIES...

* UNTIL 900 AM EDT

AT 817 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 14 MILES NORTHWEST OF CRAWFORDVILLE...OR NEAR BROWN
HOUSE...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3038 8465 3044 8455 3045 8450 3046 8450
      3045 8446 3047 8441 3054 8439 3063 8424
      3038 8407 3037 8408 3021 8455
TIME...MOT...LOC 1220Z 248DEG 22KT 3034 8451

08-LAMERS
Special weather statement, Aug 10, 8:56 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
856 AM EDT FRI AUG 10 2012

FLZ017-018-101345-
LEON FL-INLAND JEFFERSON FL-
856 AM EDT FRI AUG 10 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN
JEFFERSON AND CENTRAL AND EASTERN LEON COUNTIES...

* UNTIL 945 AM EDT

AT 854 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR TALLAHASSEE...OR NEAR TOM BROWN PARK...MOVING EAST
AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. A WIND GUST TO 43
MPH WAS MEASURED AT THE FLORIDA STATE CAMPUS...AND A WIND GUST TO 38
MPH WAS MEASURED AT THE TALLAHASSEE AIRPORT.

THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3047 8378 3036 8424 3049 8432 3067 8401
      3066 8374
TIME...MOT...LOC 1256Z 248DEG 27KT 3045 8419

08-LAMERS
Local storm report, Aug 10, 9:49 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
949 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     TSTM WND DMG     3 S LAKE MICCOSUKEE     30.53N 83.98W
08/10/2012                   JEFFERSON          FL   911 CALL CENTER

            TREE BLOWN DOWN INTO HIGHWAY 90.

&&

08-LAMERS
Local storm report, Aug 10, 10:22 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1022 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     TSTM WND DMG     1 NNE ASHVILLE          30.63N 83.64W
08/10/2012                   JEFFERSON          FL   TRAINED SPOTTER

            TREES DOWN BLOCKING LANES OF TRAFFIC ON HIGHWAY 221 JUST
            SOUTH OF THE GEORGIA BORDER.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:53 AM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes67 min
Aug 10, 12:13 PM EDTSpecial Weather StatementTAESeminole62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.